To the Editor:—
We read with great interest the analysis of anesthesia-related deaths registered by the Danish Patient Insurance Association.1Hove et al. 1are to be congratulated for reporting these important results. The authors categorized 24 fatal cases by their underlying causes: airway management, ventilation management, placement of a central venous catheter, medication errors, transfusion error, infusion pump problems, and regional blockade. We noted that 8 of the 24 anesthesia-related deaths described were most likely attributable to a drug error: 4 overdoses (benzodiazepines, methohexital, thiopental, nitroglycerine), 3 infusion pump errors, and 1 patient likely received a large intrathecal dose of mepivacaine. Therefore, the frequency of medication-related incidents exceeded the 4 deaths that resulted from loss of the airway and 4 from complications related to central venous line insertion. It seems that the single most common cause of anesthetic-related death was a drug error.
These findings are consistent with an analysis from the Canadian Medical Protective Association of closed medicolegal claims against anesthesiologists.2The Canadian Medical Protective Association provides malpractice insurance for most physicians in Canada. From 1998 to 2002, there were 232 closed legal actions against anesthesiologists. Medication error was the most common cause involving 52% of the claims. It is noteworthy that the American Society of Anesthesiologists Closed Claims Project reports the proportion of drug errors as 4%.2This number has been consistent throughout the 1980s and 1990s. Reasons for the discrepancy in the relative frequency of medication errors reported in the American Society of Anesthesiologists Closed Claims Database from those in Demark and Canada requires further exploration but may be attributed, in part, to differences in the categorization of root causes.
The impact of drug error in anesthetic practice is not new and will not surprise experienced anesthesiologists. A survey by the Canadian Anesthesiologists' Society found that 85% of participants had experienced at least one drug error or “near miss.”3Most of these errors were of minor consequence; however, 1.8% resulted in major morbidity (cardiac arrest, stroke, permanent injury) or death. The misidentification of a syringe was the most common cause. In 1984, Cooper et al. 4published a classic analysis of critical incidents in anesthesia management. Breathing circuit disconnect was the most common identified factor; however, reanalyzing their data set indicates that medication-related events far exceeded airway and ventilation problems. Of a total of 507 incidents, 169 were attributed to errors or problems in drug administration. Equally important, when incidents with “substantive negative outcomes” were further analyzed (defined as mortality, cardiac arrest, cancelled operative procedure, or extended recovery room, intensive care unit, or hospital stay) approximately 25% of them resulted from a drug error.
Together, these studies suggest that the impact of medication error has been underestimated by the lack of a common taxonomy for anesthesia-related adverse events. More importantly, the data beseech us to acknowledge the problem and develop innovative strategies to reduce the likelihood of a drug error in anesthetic practice.
*University of Toronto, Toronto, Ontario, Canada. firstname.lastname@example.org